Sign up Calendar Latest Topics
 
 
 


Reply
  Author   Comment  
MREanes

Angel
Registered:
Posts: 77
Reply with quote  #1 
I am having trouble with neuropathy in my hands and feet and wanted to know if you have any recommendations.

I was diagnosed with bc in late May 05 and had 6 treatments of TAC followed by radiation, then went on Tamoxifen.  Bone mets discovered late Dec 06.  Titanium rods in left leg, radiation to leg and L5 vertebra followed by vertbroplasty.  Began Xeloda, Zometa and Femera in Feb 07.  Found more mets, June 07.  Began Abraxane, Avastin and Zometa in June and I am continuing treatments.

Neuropathy began in feet by around October and in hands by December.  It has continued to get worse as treatment continued.  I have been trying 30g of glutamine with 100mg of B6 for the last month and a half.  I don't know that the neuropathy has improved, but don't really know if it has gotten much worse either.

In your experience, has this been effective?  Are there other things that I can try?

Also, I strained my thigh muscle, in the leg with the inserts, in early August.  I have been extremely slow to heal and have had only very minor improvement.  Could this be due to my current chemo treatments?

Any help would be appreciated.

Thanks,
Mike
Bren

Avatar / Picture

PRINCESS
Registered:
Posts: 926
Reply with quote  #2 
Hi Mike,
 
I don't have any answers, but Nicki will be along soon.  May I suggest that you also post this in Edge's forum (Cutting Edge) as he may have some suggestions as well.  Hope you're feeling better soon.  When are your next scans?
 
Talk to you soon,
Bren
MREanes

Angel
Registered:
Posts: 77
Reply with quote  #3 
Hi Bren,

I have chemo tomorrow and we should schedule the scans then.  I'm guessing that they will be later this week or early next week so that we can get the results back in time to start cycle #11 on April 7 if we decide to continue the current treatments.

I will copy this post to Edge's Forum also.  Thanks for the tip.

I hope that you have been doing well.

Take care,
Mike
chemoabi

Avatar / Picture

Angel
Registered:
Posts: 2,320
Reply with quote  #4 
Mike:  First of all its so nice to meet you.  Im so glad you found us as this is a wonderful place.  Lots of support and friendships.
 
What is really special is that you will be able to get 2 answers.  With Edge, you will get the ideas you are looking for to get some relief.  From me you will get a nurse.  Just an old fashioned nurse who can maybe help you figure out what is going one and maybe what you can do.
 
When I read what you have been through, I had to stop a moment.  You have really been through a wild roller coaster ride and I think you are one special person.
 
What caught my eye right away is that you have been on the taxanes along time.  Taxotere and Abraxane both cause neuropathy.  Xeloda causes neuropathy plus hand and foot syndrome.
 

Peripheral Neuropathy

 

Neuropathy is a disorder of the peripheral nerves - the motor, sensory, and autonomic nerves that connect the spinal cord to muscle, skin, and internal organs.  It usually affects the hands and feet causing weakness, numbness, tingling, and pain.  It's course is variable.  It can come and go, slowing progressing or it can become severe and debilitating. 

 

What Causes Neuropathy?

Besides chemo, there are many causes.  About 30% are idiopathic (cause is unknown).  Another 30% is related to diabetes.  Other causes include autoimmune disorders, tumors, heredity, nutritional imbalances, infections, and toxins.

 

It is apt to be misdiagnosed and the development of new therapies has been slow and under funded.

 

Can Neuropathy Be Cured?

Some types of neuropathy can be cured, however most cannot.  Symptoms can be managed with certain medications.  An experienced neurologist can help a person feel more comfortable, and there quality of life can be greatly improved. 

 

CANCER-RELATED NEUROPATHIES
Edward J. Dropcho, M.D.

Peripheral neuropathies are among the most common neurologic complications of cancer. The differential diagnosis of peripheral nervous system dysfunction in cancer patients is broad and includes: direct nerve compression or infiltration by tumor; neurotoxicity of cancer treatment; nutritional deficiencies; metabolic derangements; and paraneoplastic disorders. In patients presenting with a peripheral neuropathy but no known cancer diagnosis, it is important to consider the possibility that the neuropathy is a remote effect of a previously undiagnosed neoplasm. (Click here to download entire article)

Below is an except from the entire article.

 

 

 

 

         Taxanes: A predominantly sensory or sensorimotor axonal polyneuropathy is a dose-limiting toxicity of paclitaxel (taxol) [97, 98] or docetaxel (taxotere) [99, 100]. The incidence and severity of neuropathy are related to the cumulative drug dose, and probably to the single-dose intensity as well.  Axonal injury is caused by disruption of microtubules.  Sensory symptoms include numbness and dysesthesias that usually begin distally in the legs but can be asymmetric or involve the hands or face early in the course. Muscle stretch reflexes are diminished.  Autonomic involvement and distal or proximal weakness with myalgias can occur in more severely affected patients [101, 102].  Electrophysiologic studies show early reduction or disappearance of sural sensory nerve potentials, with evidence of more widespread sensorimotor axonal neuropathy in severely affected patients.  The signs and symptoms may continue to worsen for several weeks after discontinuation of the drug, and then improve gradually.  Neuropathy may be more common and severe among diabetic patients.  Patients who received prior cisplatin or vincristine are more likely to develop severe sensorimotor polyneuropathy after paclitaxel or docetaxel [97, 101].

 

Now the leg pain is different.  Maybe you did more than strain it.  Because of the rods, I would go see the orthopedic doctor that put them in. 

 

Hope I helped.

 

Nicki

         

 


__________________
NuttyNickiNurse
MREanes

Angel
Registered:
Posts: 77
Reply with quote  #5 
Hi Nicki!

Thank you for the reply and the welcome.  Bren suggested this site to me as an excellent source of information as well as support.

Some of the information went over my head a little, but I think that I got the gist.  An old fashioned nurse has to know quite a lot!

Yes, it has been a tough couple of years, but the current treatment seems to be helping.  The last scans were in November and the next scans should be in the next two weeks.  I expect a CT scan and probably a bone scan.  I hope to get confirmation that the treatments are continuing to do their job.  Whatever the outcome, we'll decide on some course of action.

I did see my orthopedic surgeon about three weeks after the initial injury and he didn't see any physical problems at that point.  I intend to see him again after we get the updated scans.

Thanks again for your help,
Mike
nosurrender

Avatar / Picture

Moderator
Registered:
Posts: 7,476
Reply with quote  #6 
hi Mike, Welcome!

My heavens! You have been through a lot.

I have to say that of all the chemos I was on, Abraxane caused the most pain in the hands and feet. The good thing is, it didn't last. As my onc once said to me, "If it goes away it won't be permanent" and it DID go away!

I wasn't allowed to take any supplements while in treatment because my onc said it interfered with their effectiveness. THIS IS DEBATABLE believe me! You are certainly on the right ones. I will ask Edge/Constantine to look at this post. He may suggest you up your doses.

I found that I was like the Tin Man. I needed my oil can to oil my joints if I had been sitting still for too long or in the car or when I woke up it felt like I had rusted and couldn't move at all.  Gentle stretches before I got out of bed and using Traumeel, a homeopathic ointment you can buy at the Health Food Store, helped a lot.

I don't know what to say about your leg. I am so sorry you have that added pain to this.

Please stick around, we have lots of people here with all sorts of experience and I am sure there will be other opinions and suggestions.

Take good care,
g


__________________


WE WILL PREVAIL





SoCalLisa

Avatar / Picture

Goddess Forever
Registered:
Posts: 2,134
Reply with quote  #7 
I was on Neurontin for a few years but  now Lyrica really does work best for me

__________________
"One's mind, once stretched by a new idea, never regains its original dimensions."
-Oliver Wendell Holmes
MREanes

Angel
Registered:
Posts: 77
Reply with quote  #8 
Hi Lisa and G!

Thanks for the welcome and the information.

Constantine/Edge did answer this same post in the Edge Forum.

I intend to take that information as well as your recommendations to my onc tomorrow. 

I'd better run because I have an early appointment.  I'll fill you in soon.

Thanks again for the welcome and for the help,
Mike
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.